[Skip to Content]
[Skip to Content Landing]
Article
October 21, 1974

Disulfiram Hypersensitivity Hepatitis

Author Affiliations

From the Section of Gastroenterology, Department of Medicine, Portland Veterans Administration Hospital, Portland, Ore.

JAMA. 1974;230(3):435-436. doi:10.1001/jama.1974.03240030053028
Abstract

DISULFIRAM is widely used as adjunctive therapy in the outpatient treatment of chronic alcoholism. Except for the disulfiram-alcohol reaction, disulfiram alone appears to be well tolerated by man. In a compilation by Ayerst Laboratories (New York) of more than 160 reports from the literature of 1948 to 1971, and in a personal search of the English literature, no reference to hepatic toxicity could be found. The following case, therefore, is reported because it included two episodes of acute hepatitis that were temporally related to the administration of disulfiram.

Report of a Case  A 44-year-old white salesman was transferred from the White City domiciliary to the Portland Veterans Administration Hospital for evaluation of a rising level of serum glutamic oxaloacetic transaminase (SGOT) and two recent episodes of hepatitis that occurred after the administration of disulfiram. From November 1971 to March 1972 he was hospitalized at the Palo Alto Veterans Administration Hospital

×